A Fully Discrete Variational Scheme for Solving Nonlinear Fokker--Planck Equations in Multiple Space Dimensions


We introduce a novel spatio-temporal discretization for nonlinear Fokker--Planck equations on the multidimensional unit cube. This discretization is based on two structural properties of these equations: the first is the representation as a gradient flow of an entropy functional in the $L^2$-Wasserstein metric; the second is the Lagrangian nature, meaning that solutions can be written as the push-forward transformation of the initial density under suitable flow maps. The resulting numerical scheme is entropy diminishing and mass conserving. Further, we are able to prove consistency in the sense that if the discrete solutions are regular independently of the mesh size, then they converge to a classical solution. Finally, we present results from numerical experiments in space dimension d=2.


  1. Fokker--Planck equation
  2. gradient flow
  3. Lagrangian discretization
  4. Wasserstein metric
  5. structure preservation

MSC codes

  1. Primary
  2. 65M12; Secondary
  3. 35K59
  4. 65K10

Get full access to this article

View all available purchase options and get full access to this article.


M. Agueh and M. Bowles, One-dimensional numerical algorithms for gradient flows in the $p$-Wasserstein spaces, Acta Appl. Math., 125 (2013), pp. 121--134, https://doi.org/10.1007/s10440-012-9783-2.
L. Ambrosio, N. Gigli, and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lectures Math. ETH Zürich, Birkhäuser Verlag, Basel, 2005.
L. Ambrosio, S. Lisini, and G. Savaré, Stability of flows associated to gradient vector fields and convergence of iterated transport maps, Manuscripta Math., 121 (2006), pp. 1--50, https://doi.org/10.1007/s00229-006-0003-0.
J.-D. Benamou, G. Carlier, Q. Mérigot, and E. Oudet, Discretization of Functionals Involving the Monge-Ampère Operator, preprint, https://arxiv.org/abs/1408.4536, 2014.
A. Blanchet, V. Calvez, and J. A. Carrillo, Convergence of the mass-transport steepest descent scheme for the subcritical Patlak--Keller--Segel model, SIAM J. Numer. Anal., 46 (2008), pp. 691--721, https://doi.org/10.1137/070683337.
C. J. Budd, G. J. Collins, W. Z. Huang, and R. D. Russell, Self-similar numerical solutions of the porous-medium equation using moving mesh methods, R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci., 357 (1999), pp. 1047--1077, https://doi.org/10.1098/rsta.1999.0364.
J. A. Carrillo and S. Lisini, On the asymptotic behavior of the gradient flow of a polyconvex functional, in Nonlinear Partial Differential Equations and Hyperbolic Wave Phenomena, Contemp. Math. 526, American Mathematical Society, Providence, RI, 2010, pp. 37--51, https://doi.org/10.1090/conm/526/10376.
J. A. Carrillo and J. S. Moll, Numerical simulation of diffusive and aggregation phenomena in nonlinear continuity equations by evolving diffeomorphisms, SIAM J. Sci. Comput., 31 (2009), pp. 4305--4329, https://doi.org/10.1137/080739574.
J. A. Carrillo, H. Ranetbauer, and M.-T. Wolfram, Numerical Simulation of Nonlinear Continuity Equations by Evolving Diffeomorphisms, preprint, https://arxiv.org/abs/1605.05921, 2016.
F. Cavalletti, M. Sedjro, and M. Westdickenberg, A Time Discretization for the Pressureless Gas Dynamics Equations, preprint, https://arXiv.org/abs/1411.1012, 2014.
F. Cavalli and G. Naldi, A Wasserstein approach to the numerical solution of the one-dimensional Cahn-Hilliard equation, Kinet. Relat. Models, 3 (2010), pp. 123--142, https://doi.org/10.3934/krm.2010.3.123.
B. Düring, D. Matthes, and J. P. Milišić, A gradient flow scheme for nonlinear fourth order equations, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), pp. 935--959, https://doi.org/10.3934/dcdsb.2010.14.935.
L. C. Evans, O. Savin, and W. Gangbo, Diffeomorphisms and nonlinear heat flows, SIAM J. Math. Anal., 37 (2005), pp. 737--751, https://doi.org/10.1137/04061386X.
L. Gosse and G. Toscani, Identification of asymptotic decay to self-similarity for one-dimensional filtration equations, SIAM J. Numer. Anal., 43 (2006), pp. 2590--2606, https://doi.org/10.1137/040608672.
H. Hadwiger and D. Ohmann, Brunn-Minkowskischer Satz und Isoperimetrie, Math. Z., 66 (1956), pp. 1--8.
J. S. Hesthaven, S. Gottlieb, and D. Gottlieb, Spectral Methods for Time-Dependent Problems, Cambridge Monogr. Appl. Comput. Math. 21, Cambridge University Press, Cambridge, UK, 2007.
R. C. MacCamy and E. Socolovsky, A numerical procedure for the porous media equation. Hyperbolic partial differential equations, II, Comput. Math. Appl., 11 (1985), pp. 315--319, https://doi.org/10.1016/0898-1221(85)90156-7.
D. Matthes and H. Osberger, Convergence of a variational Lagrangian scheme for a nonlinear drift diffusion equation, ESAIM Math. Model. Numer. Anal., 48 (2014), pp. 697--726, https://doi.org/10.1051/m2an/2013126.
D. Matthes and H. Osberger, A convergent Lagrangian discretization for a nonlinear fourth-order equation, Found. Comput. Math., 17 (2017), pp. 73--126.
R. J. McCann, A convexity principle for interacting gases, Adv. Math., 128 (1997), pp. 153--179, https://doi.org/10.1006/aima.1997.1634.
F. Otto, The geometry of dissipative evolution equations: The porous medium equation, Comm. Partial Differential Equations, 26 (2001), pp. 101--174, https://doi.org/10.1081/PDE-100002243.
T. Roessler, Discretizing the Porous Medium Equation Based on Its Gradient Flow Structure---A Consistency Paradox, Technical report 150, Sonderforschungsbereich 611, 2004; available online at http://sfb611.iam.uni-bonn.de/uploads/150-komplett.pdf.
G. Russo, Deterministic diffusion of particles, Comm. Pure Appl. Math., 43 (1990), pp. 697--733, https://doi.org/10.1002/cpa.3160430602.
J. L. Vázquez, An introduction to the mathematical theory of the porous medium equation, in Shape Optimization and Free Boundaries (Montreal, PQ, 1990), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 380, Kluwer Acad. Publ., Dordrecht, The Netherlands, 1992, pp. 347--389.
C. Villani, Topics in Optimal Transportation, Grad. Stud. Math. 58, American Mathematical Society, Providence, RI, 2003, https://doi.org/10.1007/b12016.
M. Westdickenberg and J. Wilkening, Variational particle schemes for the porous medium equation and for the system of isentropic Euler equations, M2AN Math. Model. Numer. Anal., 44 (2010), pp. 133--166, https://doi.org/10.1051/m2an/2009043.

Information & Authors


Published In

cover image SIAM Journal on Numerical Analysis
SIAM Journal on Numerical Analysis
Pages: 419 - 443
ISSN (online): 1095-7170


Submitted: 13 January 2016
Accepted: 15 November 2016
Published online: 28 February 2017


  1. Fokker--Planck equation
  2. gradient flow
  3. Lagrangian discretization
  4. Wasserstein metric
  5. structure preservation

MSC codes

  1. Primary
  2. 65M12; Secondary
  3. 35K59
  4. 65K10



Funding Information

Deutsche Forschungsgemeinschaft http://dx.doi.org/10.13039/501100001659 : Collaborative Research Center TRR 109 Discretization in Geometry and Dynamics

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.